Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 90, NWS Topeka, KS

May 28, 2011Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 28, 2011, 5:06 AM CDT for Anderson County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2011, 5:06 AM CDT (10:06 UTC)
Expired
May 28, 2011, 5:45 AM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 4:11 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS53 KTOP 281006
SVRTOP
KSC003-281045-
/O.NEW.KTOP.SV.W.0090.110528T1006Z-110528T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT SAT MAY 28 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 545 AM CDT

* AT 503 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES NORTHWEST OF COLONY...OR 16 MILES
  SOUTHWEST OF GARNETT...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLONY...
  LONE ELM...
  KINCAID...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3816 9538 3816 9507 3807 9507 3804 9507
      3803 9508 3803 9540
TIME...MOT...LOC 1006Z 271DEG 26KT 3810 9539
WIND...HAIL <50MPH 1.50IN

$$

BARJENBRUCH
3 follow-up statements
838 
WWUS53 KTOP 281020
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
520 AM CDT SAT MAY 28 2011

KSC003-281045-
/O.CON.KTOP.SV.W.0090.000000T0000Z-110528T1045Z/
ANDERSON-
520 AM CDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN ANDERSON COUNTY...

AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LONE ELM...OR 13 MILES SOUTH OF GARNETT...MOVING EAST AT
35 MPH.

LOCATIONS IMPACTED INCLUDE...
LONE ELM...
KINCAID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3816 9531 3815 9507 3804 9507 3803 9508
      3803 9540
TIME...MOT...LOC 1020Z 278DEG 30KT 3809 9523
WIND...HAIL 60MPH 1.00IN

$$

BARJENBRUCH
176 
WWUS53 KTOP 281031
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
531 AM CDT SAT MAY 28 2011

KSC003-281045-
/O.CON.KTOP.SV.W.0090.000000T0000Z-110528T1045Z/
ANDERSON-
531 AM CDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHEASTERN ANDERSON COUNTY...

AT 528 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KINCAID...OR 15 MILES
SOUTH OF GARNETT...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
KINCAID...
MAINLY RURAL AREAS OF SOUTHEASTERN ANDERSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3815 9517 3815 9507 3813 9507 3804 9507
      3803 9508 3804 9515 3803 9516 3803 9519
      3804 9526
TIME...MOT...LOC 1031Z 278DEG 30KT 3807 9511
WIND...HAIL 60MPH <.75IN

$$

BARJENBRUCH
915 
WWUS53 KTOP 281043
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
543 AM CDT SAT MAY 28 2011

KSC003-281054-
/O.EXP.KTOP.SV.W.0090.000000T0000Z-110528T1045Z/
ANDERSON-
543 AM CDT SAT MAY 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
WILL EXPIRE AT 545 AM CDT...

AT 544 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING WILL EXPIRE AT 545 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3815 9517 3815 9507 3813 9507 3804 9507
      3803 9508 3804 9515 3803 9516 3803 9519
      3804 9526
TIME...MOT...LOC 1044Z 278DEG 30KT 3805 9497

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:20 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 28, 3:20 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
320 AM CDT SAT MAY 28 2011

.DISCUSSION...

LIGHT SHOWERS MOVING ACROSS NORTHERN PORTIONS OF THE CWA WHILE
THUNDERSTORMS STARTING TO DEVELOP IN SOUTHEAST AND SOUTH CENTRAL
KANSAS UNDER LLJ / WAA REGIME. UPPER FLOW REMAINS GENERALLY ZONAL
OVER THE AREA...WITH EMBEDDED WEAK SHORTWAVE MOVING OUT OF CENTRAL
KANSAS. FOG HAS DEVELOPED IN LOW VALLEYS THIS MORNING BUT IS NOT
WIDESPREAD ATTM...AND WITH INCOMING CLOUDS AND SHOWERS EXPECT
COVERAGE TO DIMINISH.

FOR THIS MORNING...EXPECT PRECIPITATION TO BE ON THE INCREASE NOW
THROUGH THE MID MORNING HOURS AS INSTABILITY SLOWLY INCREASES FROM
THE SOUTH AS TO LAPSE RATES IN THE COLUMN. CONDENSATION PRESSURE
DEFICITS OF 30 OR LESS ARE ON THE MOVE NORTHWARD PER THE 305K
ISENTROPIC CHART...AND EXPECT A GRADUAL NORTHWARD EXPANSION AND
INCREASE IN COVERAGE THROUGH ABOUT 15Z. THE 850MB FLOW THEN VEERS
ENOUGH TO TAKE PRECIPITATION EASTWARD AND WILL SLOWLY CLEAR WEST
TO EAST AND HAVE KEPT LOW END POPS AS UNCERTAINTY IN END TIMING.
SOME OF THESE STORMS THIS MORNING COULD BE STRONG ENOUGH TO
PRODUCE HAIL GENERALLY ALONG AND SOUTHWARD OF THE I35 CORRIDOR BEFORE
WINDING DOWN LATER THIS MORNING. MUCH OF THE AREA WILL STAY NORTH
OF THE WARMFRONT TODAY WITH HIGHS IN THE 70S EXPECTED.

TONIGHTS REPEAT CONVECTION IS A RACE BETWEEN THE BETTER
INSTABILITY AND THE MID LEVEL CAP...AND AT THIS TIME LOOKS LIKE
BEST CHANCE FOR STORMS TO GO ON THE LEADING EDGE OF THE CAP ARE IN
THE 03-09Z TIMEFRAME BEFORE THE 16C 700MB TEMPS RACE NORTHWARD AS
THE UPPER FLOW TURNS MORE SOUTHWESTWARD WITH TIME. ADDITIONAL SEVERE
STORMS WILL BE POSSIBLE AGAIN SAT NIGHT SUNDAY MORNING WITH HAIL
AND WIND THE PRIMARY HAZARDS.

FRONT MAKES A STRONG PUSH NORTHWARD AND HAVE REMOVED POPS FOR THE
NORTHERN AREAS SUNDAY AFTERNOON THROUGH MONDAY NIGHT. WARM HIGHS
EXPECTED SUNDAY INTO MONDAY CLIMBING WELL THROUGH THE 80S WITH
OVERNIGHT LOWS AROUND 70. WINDS INCREASE SUNDAY INTO MONDAY FROM
THE SOUTH AND COULD END UP IN ADVISORY TERRITORY.

WESTERN TROF FINALLY LIFTS NORTHEAST AND MOVES ACROSS THE AREA
LATE MONDAY WITH ENOUGH SHEAR AND INSTABILITY TO BRING A ROUND OF
STRONG STORMS. SOME TIMING DIFFERENCES..ALTHOUGH GENERAL AGREEMENT
THAT TUESDAY WILL BE COOLER AFTER THE SYSTEM PASSES. THE WARMTH
BUILDS BACK IN WEDNESDAY THROUGH FRIDAY AS THE UPPER RIDGE
DEVELOPS OVER THE CENTRAL PLAINS. LEFT SOME SLIGHT POPS FOR THE
RETREATING WARM FRONT AND ISENTROPIC LIFT WEDNESDAY BUT DRY
THEREAFTER. 67

&&

.AVIATION...

SPOTTY GROUND FOG WILL AFFECT THE TAF SITES AS SKIES HAVE CLEARED
AND WINDS HAVE DROPPED OFF. EXPECT A GRADUAL DECLINE IN WIDESPREAD VISIBILITY
AS A WARM FRONT APPROACHES FROM THE SOUTH. SHOWERS WILL INITIATE
ALONG THE FRONTAL BOUNDARY WELL SOUTH OF THE TAF SITES...BUT COULD
MOVE NORTHWARD INTO THE TERMINALS OVERNIGHT.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 4:29 AM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
429 AM CDT SAT MAY 28 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-290930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
429 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS MORNING MAINLY ALONG AND SOUTHEAST
OF THE INTERSTATE 35 CORRIDOR. THESE STORMS ARE CAPABLE OF
PRODUCING HAIL THE SIZE OF QUARTERS AS WELL AS DAMAGING WIND
GUSTS. STORMS ARE EXPECTED TO MOVE EAST AND DIMINISH IN COVERAGE
THROUGH THE MID MORNING HOURS.

THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT AS STORMS ONCE AGAIN
DEVELOP ALONG THE WARM FRONT AND MOVE NORTHEASTWARD. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE WITH HAIL...WIND AND LOCALLY
HEAVY RAIN THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF STRONG TO SEVERE STORMS ARE POSSIBLE MONDAY
EVENING INTO THE EARLY MORNING HOURS TUESDAY AS THE NEXT SYSTEM
CROSSES THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT...BUT ARE
ENCOURAGED TO CALL IN HAIL OR WIND DAMAGE REPORTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:32 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.